Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Wichita, KS

February 28, 20124 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2012, 9:01 PM CST for 4 counties in Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2012, 9:01 PM CST (03:01 UTC)
Expired
Feb 28, 2012, 10:00 PM CST
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:02 PM CSTTSTM WND DMG4 Se Leon, KSAT LEAST SIX POWER POLES WERE BLOWN DOWN 5 MILES EAST AND 2.5 MILES SOUTH OF LEON. THIS DAMAGE EXTENDED TO THE NORTHEAST OF THIS LOCATION BY AROUND 2 MILES.
Feb 28, 9:42 PM CSTTSTM WND GST 58Eureka, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:10 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KICT 290301
SVRICT
KSC015-017-049-073-290400-
/O.NEW.KICT.SV.W.0010.120229T0301Z-120229T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CST TUE FEB 28 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  EXTREME SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN ELK COUNTY IN SOUTHEAST KANSAS...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1000 PM CST

* AT 900 PM CST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES      
  WEST OF CASSODAY TO ATLANTA AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...CASSODAY...LATHAM...HOWARD...SEVERY...HAMILTON...FALL
  RIVER...ROSALIA...PIEDMONT...THRALL...EUREKA AIRPORT...CLIMAX AND
  VIRGIL.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 70 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3747 9653 3748 9653 3748 9693 3809 9691
      3811 9597 3746 9597
TIME...MOT...LOC 0300Z 270DEG 76KT 3800 9677 3750 9677
WIND...HAIL 70MPH <.75IN

$$

ES
4 follow-up statements
575 
WWUS53 KICT 290314
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CST TUE FEB 28 2012

KSC017-290323-
/O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
CHASE KS-
914 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN CHASE COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. HOWEVER...SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY 
RAIN WILL STILL BE POSSIBLE ACROSS CHASE COUNTY UNTIL ABOUT 10 PM.

LAT...LON 3747 9653 3748 9653 3748 9693 3808 9690
      3809 9662 3809 9636 3810 9636 3811 9599
      3811 9597 3746 9597
TIME...MOT...LOC 0313Z 266DEG 56KT 3795 9648 3770 9655
          3752 9659

$$

KSC015-049-073-290400-
/O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-BUTLER KS-ELK KS-
914 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...EASTERN BUTLER AND GREENWOOD COUNTIES UNTIL 1000 PM CST...

AT 908 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 7 MILES SOUTHEAST OF CASSODAY...TO 8 MILES EAST 
OF LEON...TO LATHAM...MOVING EAST AT 60 MPH. PENNY SIZE HAIL MAY 
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  EUREKA...HOWARD...HAMILTON...SEVERY...FALL RIVER...THRALL...
  PIEDMONT...EUREKA AIRPORT...CLIMAX AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

&&

LAT...LON 3747 9653 3748 9653 3748 9693 3808 9690
      3809 9662 3809 9636 3810 9636 3811 9599
      3811 9597 3746 9597
TIME...MOT...LOC 0313Z 266DEG 56KT 3795 9648 3770 9655
          3752 9659
WIND...HAIL 70MPH 0.75IN

$$

KLEINSASSER
227 
WWUS53 KICT 290328
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CST TUE FEB 28 2012

KSC015-290337-
/O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
BUTLER KS-
928 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3747 9653 3809 9652 3809 9636 3810 9636
      3811 9597 3746 9597
TIME...MOT...LOC 0327Z 266DEG 56KT 3807 9622 3777 9631
          3751 9638

$$

KSC049-073-290400-
/O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-ELK KS-
928 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ELK
AND GREENWOOD COUNTIES UNTIL 1000 PM CST...

AT 923 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
OF 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 9 MILES NORTHWEST OF HAMILTON...TO 7 MILES SOUTHWEST OF 
EUREKA...TO 10 MILES EAST OF LATHAM...MOVING EAST AT 60 MPH. PEA TO 
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  HAMILTON...HOWARD...SEVERY...FALL RIVER...CLIMAX AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3747 9653 3809 9652 3809 9636 3810 9636
      3811 9597 3746 9597
TIME...MOT...LOC 0327Z 266DEG 56KT 3807 9622 3777 9631
          3751 9638
WIND...HAIL 70MPH 0.75IN

$$

KLEINSASSER
396 
WWUS53 KICT 290341
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CST TUE FEB 28 2012

KSC049-290350-
/O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
ELK KS-
941 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653
TIME...MOT...LOC 0340Z 261DEG 43KT 3792 9612

$$

KSC073-290400-
/O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-
941 PM CST TUE FEB 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENWOOD
COUNTY UNTIL 1000 PM CST...

AT 937 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED NEAR 
HAMILTON...OR 9 MILES NORTHEAST OF EUREKA...MOVING EAST TO NORTHEAST 
AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  FALL RIVER AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WIND. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653
TIME...MOT...LOC 0340Z 261DEG 43KT 3792 9612
WIND...HAIL 70MPH 1.00IN

$$

KLEINSASSER
010 
WWUS53 KICT 290357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CST TUE FEB 28 2012

KSC073-290406-
/O.EXP.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-
957 PM CST TUE FEB 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENWOOD COUNTY WILL EXPIRE
AT 1000 PM CST...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM CST.

LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653
TIME...MOT...LOC 0356Z 261DEG 43KT 3794 9588

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:57 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 5:57 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST TUE FEB 28 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS.

NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD
ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD
PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD
CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID-
LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS
AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO
UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS
WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS.

CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST
TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT.
DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN
GUST TO AROUND 30 KT AREA WIDE.

JMC

&&

.PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/

DISCUSSION...

FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS
AFTERNOON THROUGH THIS EVENING.

TONIGHT:

SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY
ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST
CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN
NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF
APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN
KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY
CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER
FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL
SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING
TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE
OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD
THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION
AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD
SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING
ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY
14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY
MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW
AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS
AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED
STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT
COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED
ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE
FACTORS AGAINST TORNADO POTENTIAL.

LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT
BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING
LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL
INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN
STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL
STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY
LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND
LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO
POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND
MIDNIGHT.

WED-THU:

FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE
NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH
TEMPERATURES IN THE 60S WED AND 60S-70S THU.

FRI:

NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY
OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE
ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST.
PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN-
ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED
WITH THIS FEATURE.

SAT-TUE:

PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY
THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING
DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS
IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK
THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN
STATES...AND RIDGING INCREASES OVER THE EAST.

KLEINSASSER

FIRE WEATHER...

STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL
TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY
HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER
WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD
REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS
WEDNESDAY DUE TO SLACKENING WINDS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  62  35  68 /  50   0   0   0
HUTCHINSON      36  60  33  67 /  40   0   0  10
NEWTON          37  60  36  67 /  50   0   0   0
ELDORADO        38  61  36  68 /  60   0   0   0
WINFIELD-KWLD   38  64  38  70 /  60   0   0   0
RUSSELL         32  60  30  63 /  10   0   0  10
GREAT BEND      32  60  31  64 /  10   0   0  10
SALINA          37  60  32  65 /  50   0   0  10
MCPHERSON       36  60  33  66 /  50   0   0  10
COFFEYVILLE     45  65  37  74 /  80   0   0   0
CHANUTE         42  62  36  72 /  80   0   0   0
IOLA            42  61  36  71 /  80   0   0   0
PARSONS-KPPF    41  64  37  73 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST TUE FEB 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE
EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE
CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS
AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE
SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA
TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH
WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO.
THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT.

WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS
LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KANSAS.

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO
THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE
LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL
AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE
THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE
AREA.

FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER
CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO
ACCUMULATION IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/RBL/ADK

In the hours before

Local storm report, Feb 28, 8:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     7 W ARKANSAS CITY       37.07N 97.17W
02/28/2012  M79 MPH          SUMNER             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Feb 28, 8:49 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
02/28/2012  M60 MPH          SUMNER             KS   EMERGENCY MNGR

&&

JMC
Local storm report, Feb 28, 8:52 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     WELLINGTON              37.27N 97.40W
02/28/2012                   SUMNER             KS   LAW ENFORCEMENT

            REPORT OF BARN BLOWN INTO THE ROAD IN SOUTHWESTERN SUMNER
            COUNTY. NO INJURIES REPORTED.

0743 PM     TSTM WND GST     2 W BENTON              37.79N 97.14W
02/28/2012  M62 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

ARL
Special weather statement, Feb 28, 8:52 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST TUE FEB 28 2012

KSZ053-069-290320-
BUTLER-CHASE-
852 PM CST TUE FEB 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND CHASE COUNTIES...

AT 847 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 7
MILES WEST OF ELMDALE...TO 8 MILES EAST OF POTWIN...TO
DOUGLASS...AND MOVING EAST AT 50 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3809 9697 3809 9684 3852 9681 3853 9636
      3809 9636 3808 9652 3748 9653 3748 9714
TIME...MOT...LOC 0251Z 267DEG 52KT 3840 9669 3796 9679
          3750 9701

KLEINSASSER
Local storm report, Feb 28, 8:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     ARKANSAS CITY           37.07N 97.04W
02/28/2012  M58 MPH          COWLEY             KS   EMERGENCY MNGR

&&

JMC
Local storm report, Feb 28, 9:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     EL DORADO               37.82N 96.86W
02/28/2012  E65 MPH          BUTLER             KS   TRAINED SPOTTER

            TURNPIKE GATE IN WEST EL DORADO.

&&

ARL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:18 PM CSTSevere Thunderstorm WarningICTKingman, Reno42 min
Feb 28, 6:30 PM CSTTornado WarningICTReno30 min
Feb 28, 6:58 PM CSTTornado WarningICTHarvey, McPherson, Reno32 min
Feb 28, 7:25 PM CSTTornado WarningICTMcPherson, Marion50 min
Feb 28, 7:52 PM CSTTornado WarningICTChase, Marion38 min
Feb 28, 8:07 PM CSTSevere Thunderstorm WarningICTCowley, Sumner53 min
Feb 28, 8:52 PM CSTSpecial Weather StatementICTButler, Chase28 min
Feb 28, 8:52 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley53 min
Feb 28, 9:31 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson59 min
Feb 28, 10:08 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery22 min
Feb 28, 10:26 PM CSTSevere Thunderstorm WarningICTLabette9 min
Feb 29, 3:21 AM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more14 hr
Feb 29, 12:12 PM CSTWind AdvisoryICTEllsworth, Lincoln, Russell, Saline3 hr
Feb 29, 3:47 PM CSTFire Weather WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.